and we’re back! with BRAND SPANKIN' NEW tangents!
welcome redditors!to snoo-finity ... and beyond!

NBME 23 Answers

nbme23/Block 4/Question#37

A 2-year-old boy is brought to the emergency ...

Lipoprotein lipase

Login to comment/vote.

 +0  upvote downvote
submitted by mousie(74),

help with this one please.... is this because he has hyperTG AND Cholesterol AND chylomicrons.. only LL deficiency would explain all of these findings? I chose LDL R deficiency because I guess I though it would cause all of them to increase but is this type of deficiency only associated with high LDL?

sympathetikey  First off, do yourself a favor and check this out - https://www.youtube.com/watch?v=NJYNf-Jcclo The LDL receptor is found on peripheral tissues. It recognizes B100 on LDL, IDL, and VLDL (secreted from the liver). Therefore, an issue with that would cause an increase in those, but mainly LDL. Since in this question we see that Triglycerides and Chylomicrons are elevated, that points towards a different problem. That problem is in the Lipoprotein Lipase receptor. This is the receptor that allows tissues to degrade TGs in Chylomicrons. So, if it's not working, you get increased TGs and Chylomicrons. Additionally, you get eruptive xanthomas, which are the yellow white papules the question refers to. +3  
davidw  There is much easier way go to page 94 in first aid. This kid has Type 1 Hyper-Chylomicronemia which is I) Increased Chylomicrons, Increase TG and Increased Cholesterol. It can be either Lipoprotein Lipase or Apolipoprotein CII Deficiency +5  
bulgaine  The video sympathetikey referred to only mentions pancreatitis in type IV but according to page 94 of FA 2019 it is also present in type I Hyper-chylomicronemia which is what the question stem is referring to with the abdominal pain, vomiting and increased amylase activity +  
dentist  thats not the only difference in that video.... +